Background: 4-Aminopyridine (4-AP) is a potassium channel-blocking drug used to ameliorate symptoms of multiple sclerosis and spinal cord injury by facilitating neural impulse conduction. It is not Food and Drug Administration (FDA) approved, but information about it is disseminated via the Internet, and it is currently available from compounding pharmacies with a physician's prescription. Dose-related toxicity is frequent and includes dizziness, insomnia, paresthesia, asthenia, headache, tremor, delirium, choreoathetosis, and seizures.
Objectives: To report a case of life-threatening accidental overdose of 4-AP resulting from a pharmacy error.
Case report: A 42-year-old man with a history of C3 spinal cord injury with residual left-sided weakness and anesthesia, taking 4-AP, presented to the Emergency Department with the sudden onset of abdominal pain, vertigo, anxiety, profuse diaphoresis, hypersalivation, hypertension, bradycardia, agitation, and choreoathetosis, followed by status epilepticus. Toxicity due to 4-AP was suspected and the patient was treated symptomatically. He recovered with permanent short-term memory loss after a prolonged and complicated hospital course. Analysis of the pills, which had been prescribed for him by a physician and specially compounded by a pharmacist, showed that they contained approximately 10 times the dose indicated on the label, a dose that reliably produces severe toxicity.
Conclusion: Emergency physicians should be familiar with the signs of 4-AP toxicity. Additionally, they should be aware that 4-AP and other non-FDA-approved medications may be available to patients from compounding pharmacies, and that quality control of made-to-order drug compounding may not be up to the standard that is expected with mass-produced pharmaceuticals.
Copyright © 2011 Elsevier Inc. All rights reserved.